Acid reflux 😩: Hey guys Hope your all ok x... - NRAS

NRAS

32,516 members39,906 posts

Acid reflux 😩

Gottaloveastaffy profile image

Hey guys

Hope your all ok x. Tonsillitis has gone but still having to keep any eye as throat doesn’t feel like it’s gone

To top it off I seem to have major acid reflux and I keep having one stomach pain and throwing up ! Not sure if it’s where I’ve started meds again after 5 weeks of not being able to take them as in antibionics

It may be coffee causing it ? Or milk ? I just don’t know the other week I had no coffee and was fine this week I have been violently sick and have had xoffee through the day. The pain in my chest and throat is awful

Anyone had this in methotrexate and hydroxychloroquine ?

19 Replies

Glad to hear the tonsillitis is gone. The acid reflux could be what's causing your throat problems. Have you asked your GP about a PPI such as Omeprazole to take in the morning before your meds? You should speak to your GP anyway, especially about the stomach pain and throwing up. I hope you can get it sorted soon. Good luck.

That sounds horrible. The advice commonly given in America to those on MTX is to be very careful not to have too much caffeine. I found that 'real' coffee made me nauseous. In fact any drink containing caffeine brought it on to the extent that my appetite, even for chocolate, disappeared. I am on MTX too, have acid reflux and an excitable tummy. It might be a good idea to have a word with your GP if you can and in the meantime try some antacids like rennies or gaviscon to ease that horrible acid taste and the pain reflux can cause. I hope this helps

I have GORD (gastroesophageal reflux disease) regardless of my meds/other health problems. At my worst, without medication, acid can literally surge up my throat and come out my nose. It’s horrible, and painful, and a condition that needs to be managed, whatever the cause. Diet can cause it, or make it worse if there’s an underlying reason, and the typical culprits are anything acidic or that promotes acid production. Triggers will vary from person to person, but if you’re trying to reduce or eliminate reflux (or breakthrough reflux if you already take medication like omeprazole or another PPI to manage it), then the general suggestions of things you might need to avoid are caffeine - so the coffee could well be a factor -, chocolate, citrus fruits, pineapple, and tomatoes, high fat food (including full fat dairy, fatty cuts of meat, fried foods, and/or creamy sauces), garlic, onions and spicy food, mint, and alcohol. Large portions or eating too quickly can also play a part.

If it’s more than a one off episode, which from the sounds of it, it clearly is, then I’d strongly suggest contacting your GP. Occasional bouts are fine to manage with things like gaviscon, but if it’s frequent or persistent, medication like a PPI is the best solution even if only for a few days until it settles - I don’t know what antibiotics you’ve been on, but there are some that can directly irritate the lining of the stomach and cause reflux during or shortly after treatment.

Gaz227 profile image
Gaz227 in reply to Charlie_G

Anti-biotics completely wipe out your microbiome, it takes time to build back up and for some people it never builds up properly again, bit of a catch 22 as you need them . I find yakult and a pro biotic tablet daily helps restore my gut health , I can’t take ppi’s unfortunately, or fortunately as the case may be as it’s just another drug to the concoction .

Charlie_G profile image
Charlie_G in reply to Gaz227

Probiotics are great for maintaining gut flora, and we used to routinely use high strength acidophilus with my daughter (she has a genetic condition requiring frequent, prolonged courses of oral and IV antibiotics from birth) but it’s not the floral stripping effect that leads to reflux, and whereas they do all do that, not all antibiotics irritate the stomach to increase acid production. PPIs are just a necessary evil for some people, even with daily probiotics.

I have extreme GERD and maximum medication for it as well as gaviscon going to bed . I need an op in the future. A flare of GERD can last weeks . Caffeine, chocolate, citrus, spicy food are all culprits as are some antibiotics. Uncontrolled acid can cause multiple major problems. I would see your gp and eat bland foods and no fizzy or caffeinated drinks. Also probiotics to help the good bacteria in your gut . Always take live yoghurt with your antibiotics.

Hope things settle soon . I know how painful and uncomfortable this can be x

Hi not with those meds. Do you take other meds as well just incase. If not could or could not be meds The ppi as suggested helps

Omeprazole helps but cannot get that hear because of stock issiues

Been switched to

Lansoprazole

Helps but instead of takeing when needed

Been instructed to

Take 2 every morning 1 hour before breakfast and this seems to help a lot

I take Omeprazole as I get terrible acid reflux with MTX if I don't.

Thanks everyone I think I shall contact the GP in the morning and see what they say x I hadn’t as just feel like I’m always calling these last few weeks ! They had asked me to see how I went last Thursday when they checked my throat and asked me to go back in two weeks if I still felt my throat was not right I was feeling better in myself but this past week has been awful I’m really fed up of not feeling well x

Thanks again everyone always helpful advice from you x I shall let you know what they say xx

Hope you are all going on ok x have a lovely weekend x

Do you think going on MTX injections rather than oral type might be a help , just eliminate the drug from the issue, might be a game changer ?

Hey x I’m already in injection have bee for a while x but wondering if the breaknwhilst in antibiotics have caused this XX thanks for replying

That’s interesting , as I’m due to start on MTX in a month or so , as usual waiting for app date, the Rheumy decided I should start on injections rather than oral tabs. Eva use I have stomach issues , didn’t realise you can still get stomach issues using injections . That concerns me as I have had some really bad issues over the years with my gut . I wish these consultants would give the full details before throwing you in the deep end . Thanks for the info 👍

I don’t think it’s the injection as I have been fine up til now x I think it’s a mixture I’ve being unwell and on antibiotics for the past five weeks or so x

Hi

Yes coffee can be an issue as it is a stimulant. Rebalancing your gut microbes will help and you can get these as supplements rather than going for the live yogurts if you are concerned about possible lactose intolerance. Look at what you are eating very closely and have a bland post stomach bug diet without spices and as little fat as possible to reduce inflammation. If you go down the omeprazole and Lansoprazole route be aware they too can also cause their own stomach / bowel problems. After all the above first question is whether or not the methotrexate is doing it’s job and are these just transient side effects after a bout of illness. Keep an eye on the side effects and discuss with your rheumatology nurse consultant, the methotrexate weight loss due to a multitude of side effects once started can take time to redress.

Gaz227 has a good point. My Rheumatologist put me on the injections right from the start because I have a very sensitive stomach so it may be worth asking.

You guys are so helpful x you’ve all put my mind at rest xx thank you xx

I know how you feel. I'm the same. Seen gp and have been referred for a gastroscopy. I'm on lansoprozole am & pm. Cant ave dairy after about 2pm unless it's in tea. Only drink decaffeinated tea and coffee and I sleep with 3 pillows. I also have severe spasmodic epigastric pain. So really feel for you as I'm the same.Try and work out what helps and what hinders and push gp to help. I'm sure they will, mine did immediately.

Take care

Slightly off topic but everyone on meds should beware of uncoated tablets. I took some uncoated Sulphasalazine for a few weeks which wrecked my stomach. I stopped eating for 2 months and lost a lot of weight (it’s a Ill wind!). I was diagnosed with gastritis and eventually it improved but it has left some effects. Be warned!

Yes, on MTX & I have acid reflux. My rheumatology consultant recommended Lansoprazole and I was put on that, following that recommendation, by my GP. GPs generally do not like Omaprazole or Lansoprasole for long periods. They are meant to be daily doses but I have been able to get mine down to twice a week and this keeps the acid reflux unde control (unless I overeat!!). But only take these drugs up under GP supervision. I am writing this only to let you know that, if it is suggested that you are prescribed these, it work for me.

You may also like...